Michigan, 2015Lake-Effect Snow and Winter Weather in Michigan, December 17 to 19, 2015
December 17 to 19, 2015 · NWS MQT · 5 events in 5 counties and zones
Colder air in the wake of a low pressure system moving through the Upper Great Lakes helped generate moderate to heavy lake effect snow over portions of northwest and north central Upper Michigan from the 17th into the 19th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder air in the wake of a low pressure system moving through the Upper Great Lakes helped generate moderate to heavy lake effect snow over portions of northwest and north central Upper Michigan from the 17th into the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 17, 6:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 17, 6:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
650 AM EST THU DEC 17 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 433 AM EST THU DEC 17 2015
A 991MB SURFACE LOW IS CURRENTLY LOCATED JUST TO THE NORTH OF LAKE
SUPERIOR AND IS SWEEPING A SECONDARY TROUGH EAST ACROSS UPPER
MICHIGAN EARLY THIS MORNING. THIS HAS SHIFTED THE WINDS TO MORE OF A
WESTERLY WIND AND QUICKLY INCREASED WINDS OVER THE KEWEENAW
PENINSULA (GUSTS UP TO 38KTS AT KCMX). HAVE ALSO SEEN THE
PRECIPITATION TRANSITION FROM -RA/DZ TO SNOW ACROSS THE CENTRAL U.P.
WHILE LIGHT SNOW CONTINUES OVER THE WESTERN U.P. ON THE BACKSIDE OF
THE SURFACE AND MID-LEVEL LOW. THIS SNOW HAS BEEN HELPED BY A
SECONDARY SHORTWAVE PIVOTING THROUGH THE AREA...BUT WITH THE
SURFACE/UPPER LOW LIFTING NORTH-NORTHEAST THROUGH THE MORNING...MUCH
OF THE DEEP MOISTURE GOES WITH IT AND WOULD EXPECT THE SNOW SHOWERS
TO DIMINISH THROUGH THE MORNING OUTSIDE OF THE LAKE ENHANCED AREAS
FAVORED BY WESTERLY WINDS.
AS FOR THE LAKE EFFECT...EXPECT LAKE EFFECT OVER THE WEST-SOUTHWEST
WIND LOCATIONS THIS MORNING AS COLD AIR MOVES OVER THE RELATIVELY
WARM (AROUND 4C) LAKE SUPERIOR WATERS. ANOTHER MID-LEVEL TROUGH
SLIDES THROUGH THE REGION THIS AFTERNOON...BRINGING DEEPER MOISTURE
AND RAISING INVERSION HEIGHTS OVER LAKE SUPERIOR. THAT WILL LEAD TO
A VERY FAVORABLE PERIOD OF LAKE EFFECT FOR THE WEST TO SLIGHTLY WEST-
SOUTHWEST WIND SNOW BELTS INTO FRIDAY. AS FOR SOME OF THE
SPECIFICS...DELTA-T VALUES DROP TO AROUND 19 WITH THE 850MB TEMPS
FALLING TO -15C BY 06Z FRIDAY. MODELS SHOWING LAKE INDUCED CAPE A
TOUCH OVER 500 J/KG AND WITH MUCH OF THE FORCING WITHIN THE
DGZ...SHOULD SEE DECENT SNOW RATIOS. DO THINK THE STRONGER WINDS
WILL FRACTURE THE FLAKES THIS AFTERNOON AND TONIGHT...SO DIDN/T GO
MUCH OVER 20-1 FOR THE SNOW RATIO. THEREFORE...ARE EXPECTING A VERY
FAVORABLE PERIOD FOR MODERATE TO OCCASIONALLY HEAVY LAKE EFFECT
SNOW. NAM (AND TO SOME EXTENT THE GEM-REGIONAL AND GFS) CONTINUES TO
SHOW A SLIGHT BACKING OF THE LOW LEVEL WHICH WOULD INCREASE
CONVERGENCE AND LEAD TO A STRONGER BAND SOMEWHERE OVER FAR NORTHERN
HOUGHTON AND KEWEENAW COUNTY LATE THIS AFTERNOON INTO EARLY EVENING.
THAT SHOULD LIMIT THE SNOWFALL FOR AREAS SOUTH OF HOUGHTON UNTIL
ANOTHER TROUGH SLIDES THROUGH LATE TONIGHT AND SHIFTS WINDS MORE
WESTERLY. FOR TODAY INTO TONIGHT...HAVE SNOWFALL AMOUNTS OF 4-8
INCHES FOR NORTHERN HOUGHTON AND KEWEENAW COUNTIES...WITH MOST OF
THAT FALLING FROM LATE THIS AFTERNOON INTO TONIGHT. THAT PUTS THE
AMOUNTS JUST UNDER THE 8 INCH AND 12HR CRITERIA FOR A
WARNING...ALTHOUGH THE VERY GUSTY WINDS WILL LEAD TO BLOWING AND
DRIFTING SNOW THAT COULD WARRANT ISSUING A WARNING. BUT WITH THE
STRONGEST BAND EXPECTED TO MOVE AROUND A BIT TONIGHT INTO
FRIDAY...DIDN/T HAVE ENOUGH CONFIDENCE TO GO WITH A WARNING AND
AFTER COORDINATION WITH THE LONG TERM SHIFT OPTED TO ISSUE AN
ADVISORY FOR THE LONG DURATION EVENT.
OUTSIDE THE MAIN LAKE EFFECT AREA OVER THE KEWEENAW...DO EXPECT SOME
LIGHT SNOW SHOWERS OVER THE WEST THIS AFTERNOON IN ASSOCIATION WITH
THE SHORTWAVE AND DEEPER MOISTURE. OTHERWISE...EXPECT THE REST OF
THE AREA TO SEE A MOSTLY CLOUDY SKY WITH THE LAKE EFFECT STAYING OFF
SHORE OF ALGER/LUCE COUNTIES FOR MUCH OF THE NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 508 AM EST THU DEC 17 2015
CONCERNS FOCUS ON POTENTIAL FOR ONGOING MODERATE TO OCCASIONALLY
HEAVY LAKE EFFECT SNOW OVER THE KEWEENAW PENINSULA LATE TONIGHT INTO
FRI EVENING.
FAIRLY PROGRESSIVE PATTERN FOR LONG TERM WILL START OUT WITH THE
UPPER GREAT LAKES IN A WNW COLD ADVECTION PATTERN IN THE WAKE OF THE
STORM SYSTEM NOW LIFTING NORTH OF LAKE SUPERIOR. THE COLD ADVECTION
COMBINED WITH DEEPENING MOISTURE AND WEAK ENHANCEMENT COULD GENERATE
PERIODS OF MODERATE TO POSSIBLY HEAVY LES OVER W-NW SNOWBELTS OF
LAKE SUPERIOR INTO FRI NIGHT. BROAD MID-LVL RIDGING BUILDING ACROSS
THE CENTRAL CONUS WILL THEN LEAD TO BRIEF PERIOD OF MILDER AND
GENERALLY QUIET WEATHER FOR THE WEEKEND BEFORE ANOTHER IN A SERIES
OF PLAINS SYSTEMS BRINGS A CHANCE OF MORE PRECIPITATION FOR THE FIRST
HALF OF NEXT WEEK.
FRI INTO FRI NIGHT...PER 00Z MODEL CONSENSUS...COLD ADVECTION IN THE
WAKE OF PLAINS SYSTEM LIFTING NORTH OF LAKE SUPERIOR WILL LOWER 850
MB TEMPS DOWN TO -16 TO -19C BY FRI AFTERNOON AND FRI NIGHT.
MODEL SOUNDINGS SUGGEST A NUMBER OF FACTORS COMING TOGETHER FOR THE
POTENTIAL OF MODERATE TO POSSIBLY HEAVY LAKE EFFECT SNOWFALL OVER
THE KEWEENAW PENINSULA...ESPECIALLY BEGINNING LATE TONIGHT AND
CONTINUING INTO FRI EVENING. FIRST OFF...THE HEART OF THE COLDEST
850 MB TEMPS WILL BE MOVING ACROSS LAKE SUPERIOR AT THIS TIME WHICH
WILL GREATLY INCREASE INSTABILITY. SECONDLY...MODELS HINT THAT A
COUPLE OF SHORTWAVES WILL DIVE DOWN FROM SOUTH CENTRAL CANADA
THROUGH BASE OF BROAD MID-LVL TROUGH OVER THE NCNTRL CONUS PROVIDING
DEEPER MOISTURE (TO NEAR 350 MB PER FORECAST SOUNDINGS) WHILE
LIFTING INVERSIONS AND PROVIDING AN OPPORTUNITY FOR WEAK ENHANCEMENT
TO LAKE EFFECT. PLUGGING IN A WESTERN LAKE SUPERIOR TEMP OF 42F
YIELDS IMPRESSIVE LAKE INDUCED CAPE VALUES FROM 550-625 J/KG BY
FRIDAY WITH LAKE INDUCED EQUILIBRIUM HEIGHTS FM 9-10 KFT. BEST MODEL
OMEGA/LIFT DOES INTERSECT DGZ ON FRIDAY WHICH WILL ALSO CONTRIBUTE
TO FAVORABLE SNOW GROWTH. LAKE INDUCED TROUGHING ADVERTISED BY HIGH
RESOLUTION MODELS IN RESPONSE TO COLDER AIR MOVING OVER REGION WILL
ENHANCE LOW-LEVEL CONVERGENCE IN WESTERLY FLOW....LIKELY ALLOWING
FOR A INTENSE DOMINANT W-E LES TO FORM. GIVEN ALL THE FAVORABLE
FACTORS AND FAIRLY GOOD MODEL AGREEMENT WILL CONTINUE LES ADVISORY
INTO FRI NIGHT OVER THE KEWEENAW. FEEL FAIRLY CONFIDENT THAT TOTAL
LES ACCUMULATION WILL EXCEED A FOOT IN SEVERAL PLACES OVER THE
KEWEENAW PENINSULA....MAINLY FROM TWIN LAKES TO CALUMET. THE
WESTERLY WINDS GUSTING NEAR 35 MPH WILL ALSO CAUSE CONSIDERABLE
BLOWING SNOW AND OCCASIONAL WHITEOUT CONDITIONS AT TIMES.
WINDS BACKING WSW OVER ERN UPPER MI FROM LAKE INDUCED TROUGHING
SHOULD KEEP ANY DOMINANT W-E LES BAND THAT FORMS OFFSHORE OF ERN
COUNTIES OF CWA UNTIL AT LEAST LATE FRI. PASSAGE OF SFC TROUGH LATE
FRI INTO FRI EVENING WILL BEGIN TO VEER WINDS AROUND MORE WNW AND
THEN COULD BRING MODERATE TO HEAVY LES AND BLOWING SNOW INTO
PORTIONS OF ERN ALGER-LUCE AND POSSIBLY NRN SCHOOLCRAFT AND FOR THE
WEST INTO NORTHERN ONTONAGON...SRN HOUGHTON AND NORTHERN BARAGA
COUNTIES FRI NIGHT INTO EARLY SAT. THESE LOCATIONS WILL LIKELY ALSO
NEED A LES ADVISORY FOR LATE FRI INTO FRI NIGHT/SAT MORNING BUT
SINCE EVENT WILL TAKE PLACE MAINLY IN THE 4TH INTO 5TH FORECAST
PERIODS WILL NOT ISSUE HEADLINE JUST YET.
THIS WEEKEND...LINGERING WNW LES SHOULD BEGIN TO WIND DOWN FROM WEST
TO EAST SATURDAY AFTERNOON AS COLDEST AIR MOVES WELL EAST AND THE
HIGH PRESSURE RIDGE BUILDING IN FROM THE WEST RESULT IN LARGE SCALE
ANTICYCLONIC WIND FLOW AND BEGINS TO LOWER INVERSION HGTS BLO
5KFT.EXPECT QUIETER/DRIER WEATHER SAT NIGHT INTO SUNDAY WITH BROAD
MID-LVL RIDGE MOVING ACROSS OVER THE AREA. MAY BE A FEW LINGERING
LAKE EFFECT SNOW SHOWERS SAT NIGHT AS WEAKENED TROUGH PERSISTS OVER
NRN LAKE SUPERIOR.
SUNDAY NIGHT INTO WEDNESDAY...WEATHER LOOKS TO BECOME MORE ACTIVE
AGAIN FOR SUN NIGHT INTO MONDAY AS SLIGHTLY NEG-TILT SHORTWAVE
TROUGH AND ASSOC SFC LOW LIFT NE FROM THE CENTRAL PLAINS. THE 00Z
GFS HAS TRENDED TOWARD THE MORE CONSISTENT ECMWF AND ARE NOW IN GOOD
AGREEMENT SHOWING A SFC LOW TRACK ACROSS NRN LAKE MI/CLOSE TO
MACKINAC STRAITS BY LATE SUN NIGHT/EARLY MON. THERMAL PATTERNS/GFS
SOUNDING PROFILES SUGGEST MOSTLY SNOW WEST HALF WITH GENERALLY A MIX
OF SNOW/RAIN FOR THE EAST HALF AND LIKELY MORE RAIN FOR LOCATIONS
NEAR LAKE MI FOR SUN NIGHT INTO MON MORNING. AS SYSTEM MOVES EAST ON
MON AFTERNOON...PTYPE WILL CHANGE TO MOSTLY LIGHT SNOW ACROSS CWA.
AT THIS POINT WITH CONSENSUS QPF GENERALLY RANGING FROM .10 TO
.20...SNOW AMOUNTS APPEAR WILL BE MINIMAL WITH THIS SYSTEM...NO MORE
THAN AN INCH OR TWO. WITH SYSTEM EXITING EAST WEATHER LOOKS QUIET
FOR MON NIGHT AND TUE. GFS AND ECMWF ADVERTISE ANOTHER SYSTEM
APPROACHING FROM THE PLAINS WHICH COULD BRING MORE MIXED PCPN INTO
THE AREA LATE WED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 650 AM EST THU DEC 17 2015
WITH THE LOW DEPARTING THE AREA...WINDS ARE SHIFTING TO THE WEST
BEHIND THE SURFACE TROUGH THAT IS MOVING THROUGH CENTRAL UPPER
MICHIGAN. THE WESTERLY WINDS COMBINED WITH COLD AIR MOVING OVER THE
RELATIVELY WARM LAKE SUPERIOR WATERS WILL LEAD TO LAKE EFFECT OVER
THE NEXT COUPLE OF DAYS...ESPECIALLY AT KCMX. HAVE THE WORST
CONDITIONS THERE THROUGH THE TAF PERIOD...WITH THE HEAVIEST SNOW
FALLING LATE THIS AFTERNOON THROUGH FRIDAY. AT THE OTHER TWO
SITES...THE WINDS ARE NOT FAVORABLE FOR LAKE EFFECT...BUT SOME
LIGHT SNOW SHOWERS ARE EXPECTED THIS MORNING BEFORE THE MAIN
ENERGY ASSOCIATED WITH THE LOW LIFTS NORTH AND OUT OF THE AREA.
THAT WILL LEAD TO A TRANSITION TO VFR CONDITIONS AT KSAW...WHILE
KIWD STAYS AT MVFR.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 433 AM EST THU DEC 17 2015
A LOW JUST TO THE NORTH OF LAKE SUPERIOR WILL CONTINUE NORTH TO
NORTHERN JAMES BAY BY THIS EVENING. A TIGHT PRESSURE GRADIENT AND
COLD AIR SURGING ACROSS THE LAKE WILL LEAD TO WESTERLY GALES OF
35-40KTS OVER MUCH OF THE LAKE TODAY INTO TONIGHT. GALES TO 35KTS
ARE EXPECTED TO CONTINUE INTO FRIDAY NIGHT OR SATURDAY MORNING FOR
MOST OF THE LAKE...SO HAVE EXTENDED THE GALE WARNINGS TO THOSE
TIMES. A SURFACE RIDGE WILL SLIDE ACROSS THE UPPER GREAT LAKES
REGION ON SATURDAY AND SATURDAY NIGHT...LEADING TO WINDS FALLING
BELOW 20KTS. BUT THE LIGHTER WINDS WILL BE SHORT LIVED AS ANOTHER
LOW PRESSURE SYSTEM DEVELOPS IN THE CENTRAL PLAINS ON SATURDAY NIGHT
AND LIFTS NORTHEAST THROUGH THE GREAT LAKES REGION SUNDAY NIGHT INTO
MONDAY. AT THIS TIME...NORTHERLY WINDS UP TO 30KTS ARE EXPECTED ON
MONDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM EST
SATURDAY FOR MIZ001-003.
LAKE SUPERIOR...
GALE WARNING UNTIL 1 PM EST SATURDAY FOR LSZ267.
GALE WARNING UNTIL 1 PM EST SATURDAY FOR LSZ264>266.
GALE WARNING UNTIL 7 AM EST /6 AM CST/ SATURDAY FOR LSZ162-263.
GALE WARNING UNTIL 5 AM EST /4 AM CST/ SATURDAY FOR LSZ240>245.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...SRF
LONG TERM...VOSS
AVIATION...SRF
MARINE...SRFHazardous weather outlook, Dec 17, 5:31 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
531 AM EST THU DEC 17 2015
MIZ001-003-181130-
KEWEENAW-NORTHERN HOUGHTON-
531 AM EST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AS INCREASINGLY COLDER AIR MOVES ACROSS LAKE SUPERIOR...LAKE EFFECT
SNOW SHOWERS WILL RAMP UP THIS AFTERNOON BECOMING MODERATE TO
POSSIBLY HEAVY AT TIMES INTO TONIGHT. WESTERLY WINDS GUSTING NEAR 35
MPH WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW AT
TIMES. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE TO POSSIBLY HEAVY SNOW SHOWERS AND CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL CONTINUE FRIDAY INTO FRIDAY NIGHT. SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTER REPORTS OF LAKE EFFECT SNOW ACCUMULATION AND REDUCED
VISIBILITY IN BLOWING SNOW ARE ENCOURAGED LATE TODAY INTO FRIDAY
NIGHT.
MIZ002-004>007-009>014-084-085-181130-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
531 AM EST THU DEC 17 2015 /431 AM CST THU DEC 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AS COLDER AIR CONTINUES ACROSS LAKE SUPERIOR...MODERATE LAKE EFFECT
SNOW SHOWERS AND BLOWING SNOW ARE POSSIBLE ACROSS WESTERN UPPER
MICHIGAN AND AREAS EAST OF MARQUETTE LATE FRIDAY INTO SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-181130-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
531 AM EST THU DEC 17 2015 /431 AM CST THU DEC 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WEST GALES TO 40 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR. SEE
THE LATEST MARINE WEATHER MESSAGE FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST GALES TO 40 KNOTS ARE EXPECTED FRIDAY OVER MUCH OF LAKE SUPERIOR.
NORTHWEST GALES TO 35 KNOTS ARE EXPECTED FRIDAY NIGHT ACROSS ALL OF
LAKE SUPERIOR AND INTO SATURDAY MORNING OVER THE EAST HALF OF LAKE
SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-181130-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
531 AM EST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
VOSS
In the hours before
Local storm report, Dec 17, 6:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
654 AM EST THU DEC 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM NON-TSTM WND GST 3 W HUBBELL 47.17N 88.49W
12/17/2015 M44 MPH HOUGHTON MI ASOS
ASOS STATION HOUGHTON CO. AIRPORT /CMX/
&&
NWS MARQUETTE MI
IRIS SYSTEMWinter Weather, Ontonagon
- When
- December 17, 8:00 AM EST to December 19, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer at Mass City measured nearly ten inches of lake effect snow over a two-day period.
Lake-Effect Snow, Northern Houghton
- When
- December 17, 10:00 AM EST to December 19, 12:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There were public reports via social media of more than 20 inches of lake effect snow over a two-day period at Chassell, Painesdale, South Range, Twin Lakes and Toivola. Snowfall rates approached two inches per hour during the most intense snow bands.
Winter Weather, Baraga
- When
- December 18, 8:00 AM EST to December 19, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer near Pelkie measured 5.3 inches of lake effect snow in 24 hours.
Winter Weather, Alger
- When
- December 18, 8:00 AM EST to December 19, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Grand Marais observers measured 8 to 9 inches of lake effect snow over a 24-hour period with most of the snow falling during the night of the 18th into the morning of the 19th.
Winter Weather, Luce
- When
- December 18, 9:00 PM EST to December 19, 9:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report via social media of an estimated eight inches of lake effect snow in approximately 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Oregon, December 17 to 19, 20151 death · 1 injured · $2.9 million · 8 events
- High Wind in Oregon, December 17, 2015$39,000 · 80 kt wind · 2 events
- High Wind in Wyoming, December 17 to 18, 201568 kt wind · 26 events
- Heavy Snow in Oregon, December 17 to 18, 20158 events
- Heavy Snow and Winter Weather in Washington, December 17 to 18, 20157 events
- Heavy Snow in Washington, December 17 to 18, 20155 events
- Dense Fog in Virginia, December 17 to 18, 20155 events
- Heavy Snow in Oregon, December 17 to 18, 20154 events
- High Wind in Oregon, December 17 to 18, 201570 kt wind · 4 events
- Dense Fog in Maryland, December 17, 20153 events
- Heavy Snow in Idaho, December 17 to 18, 20153 events
- Heavy Snow in Idaho, December 17 to 18, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609392, 609378, 609435, 609442, 609446.